Hail, Sandusky
- When
- July 30, 1:00 PM EST
- Where
- Sandusky County, Fremont
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.350, -83.120
Nickel sized hail was observed.
Showers and thunderstorms moved across northern Ohio with at least one of the stronger storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms moved across northern Ohio with at least one of the stronger storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 30, 12:36 PM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 136 PM EDT SAT JUL 30 2016 .SYNOPSIS... An area of low pressure will slowly move east across Ohio over the weekend along a stalled frontal boundary. The low will depart to the east on Monday with high pressure building overhead for the first half of next week. A warming trend will get underway by mid-week as the upper level ridge builds overhead. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A have adjusted temperatures a few degrees upward as current values are rising quickly. 12Z soundings indicated temperatures will reach lower 80s for several locations. Showers and thunderstorms continue to develop over the area. HRRR model shows the continued develop of showers this afternoon. The current forecast looks reflect this trend well. Previous Discussion... Broad upper level trough that has been located upstream of the region will shift eastward today. Meanwhile the area of surface low pressure starting off this morning across Indiana will shift into Ohio and provide a focus for showers and thunderstorms. Numerous showers and thunderstorms early this morning along the northeast lakeshore and into Pennsylvania have brought over an inch of rain to many areas based on radar estimates. Still some uncertainty on how exactly convection will unfold today. A fairly pronounced dry-slot has spread over the area with activity firing to the north in Michigan. The parallel HRRR is handling this activity pretty well and shows it expanding into northwest Ohio. The lack of mid-level cloud beneath the dry-slot should enable better daytime heating and an increase in instability. ML Cape values should reach or exceed 1500 J/kg and scattered to numerous thunderstorms are expected to develop across northern Ohio. Convection will fill in to the north of the low where there is an area of convergence from the surface to 850mb. Expect this boundary to be a row of counties or more south of the lakeshore and tried to focus highest pops in that area. Storms will only be moving at 10-15 mph and heavy rain will be possible. Some locations received 2 inches or more of rain yesterday and will need to be monitored today for localized flooding. QPF will range from little or none in some areas to 2+ inches in others. Temperatures will be warmer in the west where breaks are more likely in the clouds with highs in the lower 80s, tapering to the upper 70s in northwest Pennsylvania. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Diurnal trend expected with the convection decreasing in coverage through the evening. With that said, will hold onto at least a chance of thunderstorms for all areas given the moist airmass and trough overhead. Scattered thunderstorms will develop again on Sunday but better coverage should be in the east where better moisture remains. Upper level trough axis shifts east of the area by Monday with the airmass drying out as surface high pressure expands overhead. Dewpoints will drop back into the lower 60s on Monday and near 60 on Tuesday resulting in lower humidity. Temperatures will gradually warm with mostly sunny skies and a ridge building aloft. Highs will be back into the mid 80s by Tuesday. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... An upper level ridge is progged to move east toward the forecast area Wednesday through Friday. This will surely send another surge of warm air back to the forecast area. Albeit temperatures are not expected to be quite as warm as we saw with the last round of hot weather but it will climb up into the upper 80s. As the upper level ridge builds east, the models are hinting at a possible potent little positive vorticity maximum that is expected to move southeast over the top of the ridge and affect the western portions of the forecast area. This feature is progged to have a bit of deep moisture associated with it and may bring a round of showers and thunderstorms to the area. Will add a mention of at least a chance for showers and thunderstorms in the western half of the area Wednesday. High pressure will then become the dominant weather feature until Friday morning when a cold front is progged to move east toward the area. The timing of the cold front pegs it on arrival in the forecast area in the late afternoon. I suspect with this timing there is the potential for severe thunderstorms Friday afternoon into the evening with the cold front. Otherwise, warmth continues through the forecast period as return southerly flow develops ahead of the cold front. && .AVIATION /18Z Saturday THROUGH Thursday/... A chaotic afternoon is in store for the area with numerous slow moving showers and thunderstorms. Most of this activity is currently over north central and northwest Ohio. By late afternoon most of the activity should be over the eastern third of the area. Not sure how the lake breeze boundary will factor in to all of this but at KCLE think the next couple of hours will be wet with dry weather after that. Will go with tempos for a few hours most areas with dry weather after 00z. With the surface low moving into the area later tonight expect cigs and vsbys to dip to MVFR overnight with the possibility of IFR at a few spots. Will let later shifts deal with that. Mainly light flow is expected during the period. OUTLOOK...Non-VFR possible Sunday. Areas of morning fog possible each morning. && .MARINE... After a 10 to 15 knot wind today from the northeast on the lake, winds diminish to light and variable through the rest of the forecast period. Conditions for will be ideal for recreational boaters during this time period. Scattered thunderstorms could be a threat on the lake today through Sunday morning. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...Garnet SHORT TERM...KEC LONG TERM...Lombardy AVIATION...Kubina MARINE...Lombardy
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 422 AM EDT SAT JUL 30 2016 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310830- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- 422 AM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A STALLED FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY WITH SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING THIS AFTERNOON. SLOW STORM MOVEMENT OF 10 TO 15 MPH WILL RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-310830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 422 AM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was observed.
Quarter sized hail was reported. Some doors were dented by the hail.
A thunderstorm downburst downed at least 10 trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649832, 649830, 649835.